Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 76, NWS Dodge City, KS

May 25, 2006Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2006, 4:54 PM MDT for Hamilton County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2006, 4:54 PM MDT (22:54 UTC)
Expired
May 25, 2006, 5:35 PM MDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 252254
SVRDDC
KSC075-252345-
/O.NEW.KDDC.SV.W.0076.060525T2254Z-060525T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM MDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 545 PM MDT

* AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL
  HAMILTON COUNTY...OR ABOUT 14 MILES NORTH OF SYRACUSE...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN HAMILTON COUNTY...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3825 10195 3806 10182 3816 10155 3825 10156

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDDC 252320
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT THU MAY 25 2006

KSC075-252345-
/O.CON.KDDC.SV.W.0076.000000T0000Z-060525T2345Z/
HAMILTON KS-
519 PM MDT THU MAY 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN HAMILTON COUNTY...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER EXTREME
NORTHEASTERN HAMILTON COUNTY...OR ABOUT 19 MILES NORTHEAST OF
SYRACUSE...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN HAMILTON COUNTY...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3825 10195 3806 10182 3816 10155 3825 10156

$$
JOHNSON
000 
WWUS53 KDDC 252335
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT THU MAY 25 2006

KSC075-252345-
/O.CAN.KDDC.SV.W.0076.000000T0000Z-060525T2345Z/
HAMILTON KS-
535 PM MDT THU MAY 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
IS CANCELLED...

THE WARNED STORM HAS EXITED THE COUNTY.

LAT...LON 3825 10195 3806 10182 3816 10155 3825 10156

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:33 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 25, 2:33 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT THU MAY 25 2006

.DISCUSSION...

DAYS 1-2...

UPPER AIR ANALYSIS AND WATER VAPOR LOOPS SHOW THAT THE UPPER LOW
SYSTEM TRACKING ACROSS THE NORTHERN CONUS WAS OVER THE WESTERN
GREAT LAKES THIS MORNING. THE H5 RIDGE AXIS EXTENDED FROM NORTH
DAKOTA INTO CENTRAL COLORADO. FARTHER WEST, A WEAK SHORTWAVE
TROUGH EVIDENT IN THE ANALYSIS AND ON THE IMAGERY WAS OVER
ARIZONA. AT THE SURFACE, OBS AND LAMP DATA SHOW THE FRONTAL
BOUNDARY EXTENDING FROM NORTHEAST OKLAHOMA ACROSS THE TEXAS
PANHANDLE INTO EASTERN COLORADO. A DIFFUSE DRYLINE EXTENDED SOUTH
FROM THE FRONT THROUGH EASTERN NEW MEXICO. VIS SAT IMAGERY SHOWING
A FEW THUNDERSTORMS DEVELOPING ALONG THE RATON MESA AT 19Z, ALONG
THE FRONTAL BOUNDARY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE SOUTH AND WEST OF
THE CWA AS THE AFTERNOON CONTINUES AND SHOULD BE MOVING INTO THE
CWA BY LATE AFTERNOON. TEMPERATURE AND DEWPOINT SPREADS ARE FAIRLY
HIGH ACROSS SOUTHWEST KANSAS WHICH SUPPORT THE INVERTED V
SOUNDINGS THAT THE NAM DEPICTS. WOULD EXPECT A HIGH THREAT FOR
DAMAGING STRAIGHT LINE WINDS WITH THE STORMS THIS EVENING, ALONG
WITH SOME HAIL AND BRIEF DOWNPOURS. AFTER SUNSET, THE MODELS
SUGGEST THAT THE LOW LEVEL JET WILL INCREASE AND IMPINGE ON A LOW
LEVEL BOUNDARY EXTENDING WNW-ESE ACROSS THE CWA. THIS SHOULD BE
THE FOCUS FOR ADDITIONAL SCATTERED THUNDERSTORMS TONIGHT. HAVE
RAISED POPS INTO THE SCATTERED CATEGORY TONIGHT.

ON FRIDAY, THE CONVERGENCE AREA SHIFTS TO THE NORTHEAST AND COULD
BE IN THE VICINITY OF HAYS BY MAX HEATING. LEE SIDE TROUGH ALSO
DEVELOPS WITH A DRYLINE BECOMING A LITTLE MORE PRONOUNCED ALONG
THE KANSAS/COLORADO BORDER ALTHOUGH CONVERGENCE DOESNT LOOK ALL
THAT STRONG. CURRENT GRIDS SHOW SLIGHT CHANCE TO ISOLATED POPS
FROM THE NORTHEAST TO SOUTHWEST ACROSS THE CWA WHICH LOOK
REASONABLE AT THIS TIME.

IT WILL BECOME WINDY ON FRIDAY AS AS THE SURFACE PRESSURE GRADIENT
INCREASES. SOME OF THE MODEL OUTPUT SUGGESTS THAT WINDS WILL BE
PUSHING ADVISORY CRITERIA DURING THE AFTERNOON HOURS. HAVE INCREASED
WINDS BUT WILL STAY BELOW CRITERIA LEVELS FOR NOW.

DAYS 3-7...

THE MAIN CHANGE WAS TO EXTEND THE STORM CHANCES INTO WEDNESDAY
AS A FRONT WILL STALL OUT ACROSS KANSAS. POPS WERE ALSO INCREASED
FOR LATE TUE TO 30%. IT IS UNCERTAIN WHICH DAY WILL BE THE WET DAY,
BUT WITH A FRONT IN THE AREA, AND FAVORABLE LATE MAY CLIMATOLOGY,
STORM CHANCES SHOULD BE FAIRLY GOOD. MAXES WILL GRADUALLY COOL TO
THE UPPER 80S AS THE MOIST LAYER DEEPENS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  94  68  97 /  30  10  10   0
GCK  63  96  64 100 /  30  10  10   0
EHA  63  97  63  97 /  20  10  10   0
LBL  64  97  66  97 /  30  10  10   0
HYS  64  95  68  98 /  30  20  20   0
P28  68  94  70  95 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 25, 12:02 PM MDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CDT THU MAY 25 2006

KSZ030-031-043>046-061>066-074>081-084>090-260930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
102 PM CDT THU MAY 25 2006 /327 AM MDT THU MAY 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY AFTER 5 PM THIS
EVENING AND SHOULD CONTINUE INTO THE OVERNIGHT HOURS ACROSS PARTS OF
SOUTHWEST KANSAS. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING
PENNEY TO NICKEL SIZE HAIL ALONG WITH DAMAGING STRAIGHT LINE WINDS.
THE THUNDERSTORMS SHOULD MOVE INTO THE SOUTHWEST PART OF THE AREA
AROUND ELKHART EARLY ON, AND THEN DEVELOP FARTHER NORTHEAST AS THE
EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY IS
EXPECTED FRIDAY AFTERNOON AFTER 3 PM MAINLY NORTH AND EAST OF A
SCOTT CITY TO JETMORE TO MEDICINE LODGE LINE. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE AND WOULD BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS.

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A DRYLINE MONDAY
AND TUESDAY. IT IS TOO EARLY TO PINPOINT THE AREAS THAT MIGHT BE
AFFECTED AND THE SEVERITY OF THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON MAINLY TO
THE SOUTH OF A SYRACUSE TO GARDEN CITY TO DODGE CITY AND ASHLAND
LINE.

GERARD

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.